Alert archive / Ohio / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 146, NWS Pittsburgh, PA

July 18, 2011Guernsey County, Harrison County, Tuscarawas County, Ohio

NWS Pittsburgh, PA issued this severe thunderstorm warning at Jul 18, 2011, 3:53 PM EDT for Guernsey County, Harrison County, Tuscarawas County, Ohio. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 18, 2011, 3:53 PM EDT (19:53 UTC)
Expired
Jul 18, 2011, 4:45 PM EDT
In force
52 min
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon

Counties Guernsey County, OH, Harrison County, OH, Tuscarawas County, OH

The radar

The Pittsburgh radar (KPBZ), 101 km from the middle of the area, began a volume at 19:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 7.9 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2011-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 243 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2011-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 83 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
243 J/kg
Mixed-layer CIN
-76 J/kg
Mixed-layer LCL
725 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
83 m²/s²
0-3 km storm-relative helicity
91 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 3:21 PM EDT, 32 minutes earlier.

Area forecast discussion, Jul 18, 3:21 PM EDT, 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
321 PM EDT MON JUL 18 2011

.SYNOPSIS...
A WEAK COLD FRONT, MOVING SOUTHWARD FROM THE GREAT LAKES, WILL
GENERATE  THUNDERSTORMS, WITH POSSIBLY GUSTY WIND, HAIL, AND HEAVY
RAIN, TONIGHT. THIS FRONT WILL RETREAT NORTHWARD TUESDAY, TO LEAVE
HOT AND HUMID CONDITIONS FOR THE REST OF THE WEEK.

&&

.NEAR TERM /THROUGH TUESDAY/...
WILL CONTINUE MENTION OF THUNDERSTORMS, NUMEROUS IN COVERAGE EARLY
TONIGHT, BASED ON RECENT RADAR DATA AND HIGH RESOLUTION MODEL
OUTPUT. STILL THINK GUSTY WIND AND LOCALLY HEAVY RAIN ARE THE MAIN
HAZARDS AND WILL MENTION FOR THUNDERSTORMS EARLY TONIGHT. SPC HAS
MAINTAINED SLIGHT RISK OF SEVERE FOR THE COUNTY WARNING AREA.

DEPENDING ON EXTENT OF HEAVY RAIN COVERAGE, MAY MAKE MENTION OF
PATCHES OF FOG AND HAZE LATE TONIGHT AND EARLY TUESDAY MORNING.

MADE SMALL ADJUSTMENTS TO FORECASTED TEMPERATURES BASED ON RECENT
GFS MOS VALUES AND SREF MODEL OUTPUT. SURFACE DEW POINTS IN THE
UPPER 60S WILL UP APPARENT TEMPERATURES/HEAT INDEX VALUES/ INTO THE
MID 90S.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY/...
WITH RECENT SREF, NAEFS, AND ECMWF MODEL OUTPUT SHOWING THE UPPER
LEVEL RIDGE REBUILDING ACROSS THE EASTERN U.S., EXPECT THE FRONT TO
RETREAT NORTH, AND SO ALLOW HEAT AND HUMIDITY TO INCREASE ACROSS THE
UPPER OHIO VALLEY. MADE SMALL ADJUSTMENTS TO SPECIFIC TEMPERATURE
AND DEW POINT VALUES BASED ON RECENT GFS MOS AND NAEFS MEDIAN
VALUES.

MENTION OF THE HOT AND HUMID CONDITIONS WILL BE MAINTAINED IN THE
HAZARDOUS WEATHER OUTLOOK, AS HEAT INDICES WILL BE IN THE 95-100
RANGE WEDNESDAY AND THURSDAY AFTERNOONS.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
HOT, HUMID WEATHER WILL PERSIST THROUGH THE WEEKEND INTO LATE WEEK
AS STRONG UPPER RIDGE OVER THE MIDWEST IS PROJECTED TO SLIDE
EASTWARD. WITH AMPLE LOW LEVEL MOISTURE IN PLACE, WILL KEEP AT LEAST
A SLIGHT CHANCE OF DIURNAL THUNDERSTORMS IN THE FORECAST FOR EACH
DAY THROUGH SATURDAY. A GREATER CHANCE OF PRECIPITATION EXISTS OVER
THE WEEKEND INTO MONDAY AS A FRONTAL BOUNDARY PUSHES INTO THE GREAT
LAKES.

&&

.AVIATION /19Z MONDAY THROUGH SATURDAY/...
A COLD FRONT WILL PUSH SOUTHWARD THROUGH THE REGION TONIGHT
PROVIDING A FOCUS FOR SCATTERED THUNDERSTORMS AND THE POTENTIAL FOR
RESTRICTIONS. A FEW OF STORMS MAY BE SEVERE WITH A THREAT OF GUSTY
WINDS. SCATTERED SHOWERS AND STORMS WILL CONTINUE THROUGH MOST OF
THE OVERNIGHT PERIOD WITH A WARM AND HUMID AIR MASS IN PLACE. AREAS
OF FOG AND AND HAZE WILL ALSO CAUSE MVFR RESTRICTIONS AT TIMES.

OUTLOOK /WEDNESDAY THROUGH SATURDAY/...
MVFR RESTRICTIONS IN HAZE WILL BE POSSIBLE AT TIMES THROUGH SATURDAY
AS A HOT AND HUMID AIR MASS BUILDS INTO THE REGION. RESTRICTIONS ARE
ALSO POSSIBLE IN PATCHY EARLY MORNING FOG AND WIDELY SCATTERED
AFTERNOON AND EVENING THUNDERSTORMS.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&
Hazardous weather outlook, Jul 18, 3:26 PM EDT, 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
326 PM EDT MON JUL 18 2011

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021>023-041-191930-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-
JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-
FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-
ARMSTRONG-INDIANA-WASHINGTON-GREENE-WESTMORELAND-WESTMORELAND RIDGES-
FAYETTE-FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-
MONONGALIA-PRESTON-TUCKER-
326 PM EDT MON JUL 18 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH EARLY
TONIGHT, WITH THE PRIMARY HAZARDS DAMAGING WIND AND LARGE HAIL.
LOCALLY HEAVY RAIN IS ALSO POSSIBLE. LOCATIONS GETTING MORE THAN 2
INCHES IN LESS THAN 3 HOURS CAN DEVELOP FLOODING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

APPARENT TEMPERATURES/HEAT INDEX VALUES/ CAN REACH 95 TO 100
EACH AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Jul 18, 1:15 PM EDT, 2 hours 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
115 PM EDT MON JUL 18 2011

PAZ007>009-013>015-022-181800-
ARMSTRONG PA-BUTLER PA-CLARION PA-FOREST PA-LAWRENCE PA-MERCER PA-
VENANGO PA-
115 PM EDT MON JUL 18 2011

...STRONG THUNDERSTORMS WILL AFFECT EXTREME NORTHWESTERN ARMSTRONG...
NORTHEASTERN LAWRENCE...NORTHERN BUTLER...NORTHERN CLARION...SOUTHERN
FOREST...SOUTHERN MERCER AND VENANGO COUNTIES...

AT 109 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM OIL CITY
TO 5 MILES EAST OF MERCER...MOVING SOUTHEAST AT 30 MPH.

WIND GUSTS TO 40 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THESE
STORMS. IN ADDITION...HEAVY RAIN MAY CAUSE PONDING ON ROADWAYS AND
REDUCED VISIBILITIES.

SOME LOCATIONS THAT WILL BE IMPACTED INCLUDE...
  SUGARCREEK...         STONEBORO...          POLK...
  OIL CREEK STATE PARK...                     OIL CITY...
  MERCER...             FRANKLIN...           COOPERSTOWN...
  SENECA...             HARLANSBURG...        GROVE CITY...
  KENNERDELL...

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 4139 7915 4081 8007 4123 8042 4160 7974

34
Special weather statement, Jul 18, 2:08 PM EDT, 1 hour 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
208 PM EDT MON JUL 18 2011

PAZ013>016-022-023-181845-
ARMSTRONG PA-BUTLER PA-CLARION PA-INDIANA PA-JEFFERSON PA-LAWRENCE PA-
208 PM EDT MON JUL 18 2011

...STRONG THUNDERSTORMS WILL AFFECT ARMSTRONG...EXTREME EAST CENTRAL
LAWRENCE...NORTH CENTRAL INDIANA...NORTHERN BUTLER...SOUTHERN CLARION
AND SOUTHERN JEFFERSON COUNTIES...

AT 205 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 3 MILES
NORTH OF LIMESTONE TO 3 MILES WEST OF BRADYS BEND...MOVING SOUTHEAST
AT 35 MPH.

WIND GUSTS TO 40 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THESE
STORMS. IN ADDITION...HEAVY RAIN WILL CAUSE REDUCED VISIBILITIES AND
PONDING ON ROADWAYS AND IN LOW LYING AREAS.

SOME LOCATIONS THAT WILL BE IMPACTED INCLUDE...
  SLIPPERY ROCK...      SLIGO...              HOOKER...
  EAU CLAIRE...         CLARION...            CHICORA...
  BRADYS BEND...        LIMESTONE...          RIMERSBURG...
  EAST BRADY...         SUMMERVILLE...        CLIMAX...

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 4064 7958 4105 8017 4125 7938 4104 7880
      4102 7880

34
Local storm report, Jul 18, 2:37 PM EDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
237 PM EDT MON JUL 18 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0105 PM     TSTM WND DMG     5 SW FRANKLIN           41.34N  79.91W
07/18/2011                   VENANGO            PA   TRAINED SPOTTER

            LARGE TREE REPORTED DOWN ON POWER-LINES

&&

EVENT NUMBER PBZ1100951

JD
Special weather statement, Jul 18, 2:48 PM EDT, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
248 PM EDT MON JUL 18 2011

PAZ013-014-021-022-181945-
ALLEGHENY PA-ARMSTRONG PA-BUTLER PA-LAWRENCE PA-
248 PM EDT MON JUL 18 2011

...A STRONG THUNDERSTORM WILL AFFECT BUTLER...EAST CENTRAL
LAWRENCE...NORTHEASTERN ALLEGHENY AND WEST CENTRAL ARMSTRONG
COUNTIES...

AT 244 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 3 MILES NORTHEAST
OF MORAINE STATE PARK...MOVING SOUTHEAST AT 20 MPH.

WIND GUSTS TO 40 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM. IN ADDITION...HEAVY RAINFALL CAN CREATED REDUCED VISIBILITIES
AND PONDING ON ROADWAYS AND IN LOW LYING AREAS.

SOME LOCATIONS THAT WILL BE IMPACTED INCLUDE...
  SLIPPERY ROCK...      MORAINE STATE PARK... MCCONNELLS MILL...
  BUTLER...             CHICORA...            SAXONBURG...
  SARVER...             RUSSELLTON...         LERNERVILLE...

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 4083 7950 4055 7984 4097 8021 4110 8005

34
Special weather statement, Jul 18, 2:53 PM EDT, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
253 PM EDT MON JUL 18 2011

PAZ016-023-181915-
INDIANA PA-JEFFERSON PA-
253 PM EDT MON JUL 18 2011

...STRONG THUNDERSTORMS WILL AFFECT INDIANA AND SOUTHEASTERN
JEFFERSON COUNTIES...

AT 249 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 5 MILES
SOUTH OF REYNOLDSVILLE TO 5 MILES NORTHWEST OF HOMER CITY...MOVING
EAST AT 35 MPH.

WIND GUSTS TO 40 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THESE
STORMS. IN ADDITION...HEAVY RAIN WILL CAUSE REDUCED VISIBILITIES AND
PONDING ON ROADWAYS AND IN LOW LYING AREAS.

SOME LOCATIONS THAT WILL BE IMPACTED INCLUDE...
  SHELOCTA...           REYNOLDSVILLE...      PUNXSUTAWNEY...
  PLUMVILLE...          MARION CENTER...      INDIANA...
  HOMER CITY...         CLYMER...             GLEN CAMPBELL...
  YELLOW CREEK STATE PARK...                  ARMAGH...

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 4063 7884 4041 7896 4059 7939 4111 7894
      4109 7880 4072 7880

34
Local storm report, Jul 18, 3:33 PM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
333 PM EDT MON JUL 18 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     TSTM WND DMG     2 E CONNOQUENESSING     40.82N  79.98W
07/18/2011                   BUTLER             PA   TRAINED SPOTTER

            TREES AND UTILITY POLE DOWN

&&

EVENT NUMBER PBZ1100952

XX

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 12:15 PM EDTSpecial Weather StatementPBZVenango60 min
Jul 18, 12:44 PM EDTSevere Thunderstorm WarningPBZForest, Mercer, Venango31 min
Jul 18, 1:15 PM EDTSpecial Weather StatementPBZButler, Mercer, Venango45 min
Jul 18, 2:08 PM EDTSpecial Weather StatementPBZArmstrong, Butler, Clarion37 min
Jul 18, 2:48 PM EDTSpecial Weather StatementPBZButler57 min
Jul 18, 2:53 PM EDTSpecial Weather StatementPBZIndiana22 min
Jul 18, 3:02 PM EDTSevere Thunderstorm WarningPBZButler28 min
Jul 18, 3:29 PM EDTSevere Thunderstorm WarningPBZAllegheny, Butler, Westmoreland46 min
Jul 18, 4:21 PM EDTSpecial Weather StatementPBZAllegheny39 min
Jul 18, 5:12 PM EDTSpecial Weather StatementPBZAllegheny48 min
Jul 18, 5:22 PM EDTSevere Thunderstorm WarningPBZAllegheny, Fayette, Greene, Washington, Westmoreland38 min
Jul 18, 5:39 PM EDTSpecial Weather StatementPBZAllegheny51 min
Jul 18, 5:56 PM EDTSevere Thunderstorm WarningPBZBeaver34 min
Jul 18, 5:59 PM EDTAreal Flood WarningPBZAllegheny, Beaver4 hr
Jul 18, 6:11 PM EDTSevere Thunderstorm WarningPBZAllegheny, Beaver, Butler, Washington64 min
Jul 18, 6:47 PM EDTSevere Thunderstorm WarningPBZWashington43 min
Jul 18, 7:12 PM EDTSevere Thunderstorm WarningPBZAllegheny, Washington48 min
Jul 18, 7:21 PM EDTSevere Thunderstorm WarningPBZGreene, Washington39 min
Jul 18, 4:55 PM EDTSevere Thunderstorm WarningPBZCarroll, Harrison, Tuscarawas20 min
Jul 18, 5:07 PM EDTSevere Thunderstorm WarningPBZBelmont, Guernsey, Harrison, Tuscarawas38 min
Jul 18, 5:17 PM EDTSevere Thunderstorm WarningPBZColumbiana43 min
Jul 18, 5:48 PM EDTSevere Thunderstorm WarningPBZBelmont, Guernsey, Noble42 min
Jul 18, 6:17 PM EDTAreal Flood WarningPBZGuernsey, Tuscarawas3 hr
Jul 18, 7:33 PM EDTSevere Thunderstorm WarningPBZCoshocton, Guernsey, Muskingum42 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.